Nevada, 2006

High Wind in Nevada, December 27 to 28, 2006

December 27 to 28, 2006 · NWS VEF · 1 event in 1 county or zone

A low pressure system over northwest Arizona brought strong north winds to much of southern Nevada and southeast California on December 27th and 28th. The winds were much higher in the town of Beatty, NV than in surrounding areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A low pressure system over northwest Arizona brought strong north winds to much of southern Nevada and southeast California on December 27th and 28th. The winds were much higher in the town of Beatty, NV than in surrounding areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 27, 10:27 AM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 27, 10:27 AM PST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1027 AM PST WED DEC 27 2006

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE OUT OF CALIFORNIA AND
INTO NEVADA TODAY. THIS WILL BRING LOCALLY WINDY CONDITIONS AND A
CHANCE OF RAIN AND SNOW SHOWERS TO THE REGION. STRONG NORTHERLY
WINDS AND COOLER TEMPERATURES WILL FOLLOW BEHIND THIS STORM TONIGHT
AND THURSDAY.
&&

.UPDATE...BUSY MORNING WITH A VARIETY OF ACTIVE AND CHANGING
WEATHER. CANCELLED THE WINTER STORM WARNING FOR THE SIERRA EARLY AS
IT IS CLEAR ON THE EAST SLOPES AND EXPECT NO NEW SNOW ASIDE FROM
MAYBE SOME PEAKS. HAD TO AMEND MANY ZONE FORECASTS AS WELL. WIDE
SPREAD CLEARING AS TAKEN PLACE AS MOISTURE PLUME MOVED EAST. HOWEVER
DO EXPECT THE SKIES TO CLOUD UP AGAIN THIS AFTERNOON AS SURFACE
HEATING AND AND COLD AIR ALOFT MOVES OVERHEAD SIMULTANEOUSLY TO
FURTHER DESTABILIZE THE ATMOSPHERE. HENCE REWORDED ZONES IN SOUTHERN
NEVADA AND CALIFORNIA TO SHOW INCREASING CLOUDS AND A CHANCE FOR
SHOWERS THIS AFTERNOON. MAY NEED TO ISSUE WIND ADVISORIES FOR NEVADA
ZONES TODAY BUT STILL EVALUATING SITUATION. THURSDAY IS LOOKING LIKE
A WINDY DAY...ESPECIALLY FOR THE COLORADO RIVER VALLEY. WILL LIKELY
ISSUE A WATCH OR ADVISORY THIS AFTERNOON.
&&

.PREV DISCUSSION...325 AM PST WED DEC 27 2006...UPPER TROUGH
AXIS CENTERED OVER CA EARLY THIS MORNING WITH SOME SHOWERS ACROSS
THE FAR WESTERN PORTION OF THE FORECAST AREA. TROUGH TO MOVE OVER NV
TODAY WITH A SLIGHT CHANCE OF SHOWERS SOUTH AND CHANCE TO LIKELY
POPS NORTH/MOUNTAINS. STILL EXPECT A CHANCE OF HEAVY SNOW THROUGH
THE MORNING IN THE SIERRA...ALBEIT LESS WIDESPREAD THAN OVERNIGHT
DUE TO SHOWERY NATURE. CONTINUED WINTER STORM WARNING THERE THROUGH
NOON. MODELS INDICATE DECENT POTENTIAL FOR ADVISORY TYPE WINDS IN
WESTERN SAN BERNARDINO COUNTY AND HOISTED A WIND ADVISORY FOR TODAY
INTO THIS EVENING. TROUGH BECOMES A CLOSED LOW OVER CENTRAL AZ
TONIGHT WITH PRECIPITATION CHANCES ENDING FROM THE WEST BUT KEPT A
SLIGHT CHANCE ALL NIGHT IN THE EASTERN ZONES AS MODELS ARE TRENDING
SLIGHTLY SLOWER WITH EASTWARD PROGRESSION OF THE LOW. DRIER AIRMASS
TO MOVE IN THURSDAY AS THE LOW MOVES INTO NEW MEXICO. MAIN WEATHER
TONIGHT THROUGH AT LEAST THURSDAY IS DEVELOPING STRONG NORTHERLY
WINDS. MODEL GUIDANCE CONTINUES TO SHOW WIDE DISCREPANCIES WITH MET
AT LEAST TWICE AS STRONG AS THE MAV. POTENTIAL EXISTS FOR ADVISORY
STRENGTH WINDS IN SOME AREAS TONIGHT AND THURSDAY BUT FOR NOW KEPT
WINDS JUST BELOW CRITERIA. LOOKING FOR DRY CONDITIONS AND GENERALLY
LIGHTER WINDS FRIDAY AS HIGH PRESSURE BEGINS TO BUILD IN OVER
CALIFORNIA AND WESTERN NV.

.LONG TERM...GOOD MODEL AGREEMENT AND HIGHER CONFIDENCE OVER THE
WEEKEND WITH RIDGE AXIS JUST WEST OF THE CWA SATURDAY AND THEN
SHIFTING EAST SUNDAY. LACK OF MIXING UNDER THE RIDGE SHOULD HOLD
LOWER VALLEY TEMPS DOWN WITH HIGHS IN THE LAS VEGAS VALLEY
STRUGGLING TO REACH NORMAL VALUES EITHER DAY. THE GFS/ECMWF/UKMET
AND NOGAPS ALL SHOW A PACIFIC TROUGH APPROACHING THE CALIFORNIA
COAST LATE SUNDAY. THE 00Z ECMWF/UKMET/NOGAPS ARE IN VERY GOOD
AGREEMENT WITH THE EVENTUAL EVOLUTION OF THE SYSTEM...FORMING A
CLOSED LOW OVER SOUTHERN CALIFORNIA MONDAY AND THEN MOVING IT ACROSS
SOUTHERN ARIZONA TUESDAY. THE 00Z GFS WAS AN OUTLIER TAKING A OPEN
TROUGH WELL NORTH. HOWEVER...THE 06Z GFS IS NOW TRENDING TOWARDS THE
OTHER MODELS WHICH INCREASES CONFIDENCE. MODELS FORECAST LIMITED
MOISTURE WITH THIS RATHER WEAK SYSTEM BUT WILL HAVE TO MONITOR AS
THE TIME APPROACHES. SATURDAY WILL LIKELY BE THE BEST DAY FOR
SUNSHINE AS THE AREA WILL STILL BE ON THE FRONT SIDE OF THE RIDGE.
CLOUDS WILL THEN INCREASE SUNDAY WITH PLENTY OF HIGH LEVEL MOISTURE
HANGING AROUND THROUGH MID WEEK.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS...KVGT...KDRA...
BIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...WIND ADVISORY ZONES 523 AND 525 7 AM TO 8 PM TODAY

JACQUES/HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 27, 4:36 AM PST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
436 AM PST WED DEC 27 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-280600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
436 AM PST WED DEC 27 2006 /536 AM MST WED DEC 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL MOVE OUT OF CALIFORNIA AND ACROSS
NEVADA TODAY. THIS WILL BRING A CHANCE OF RAIN AND SNOW SHOWERS TO
THE AREA WITH HEAVY SNOW STILL POSSIBLE THIS MORNING IN THE
SIERRA. A WINTER STORM WARNING REMAINS INEFFECT UNTIL NOON FOR THE
EAST SLOPES OF THE SIERRA. LOCALLY WINDY CONDITIONS ARE ALSO
EXPECTED TODAY AND A WIND ADVISORY IS IN EFFECT FROM 7 AM UNTIL 8
PM FOR WESTERN PORTIONS OF SAN BERNARDINO COUNTY. GUSTY NORTHERLY
WINDS WILL BEGIN TO DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOST AREAS WILL SEE STRONG NORTHERLY WINDS THURSDAY BEHIND THE
EXITING STORM SYSTEM THURSDAY. THERE IS POTENTIAL FOR WINDS TO
REACH ADVISORY LEVELS IN SOME AREAS. DRY CONDTIONS AND LIGHTER
WINDS ARE EXPECTED HEADING INTO THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 27, 8:24 AM PST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
824 AM PST WED DEC 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     NON-TSTM WND GST ASPENDELL               37.23N 118.58W
12/27/2006  M80 MPH          INYO               CA   CO-OP OBSERVER

&&

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
December 27, 2:00 PM PST to December 28, 2:00 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
76 kt (87 mph) estimated gust
Reported by
Newspaper
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

Wind damage in Beatty, NV from non-thunderstorm winds. Damage included roofs ripped off buildings, a large camping trailer blown over, an 800 gallon fiberglass water tank moved 300-400 yards, and an 8-by-10 foot storage shed with lumber stacked inside it flipped over a fence. The weather station by the post office recorded a top wind speed of 45 mph, but the anemometer is sheltered from north winds. An anemometer on a resident's roof recorded a peak gust of 87.5 mph. The beginning and ending times of the high winds are estimates.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7463.